Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Norman, OK

April 15, 2000Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 15, 2000, 6:24 PM CDT for Jackson County, Oklahoma. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 15, 2000, 6:24 PM CDT (23:24 UTC)
Expired
Apr 15, 2000, 7:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, OK

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:24 PM CDTHail 1.25Altus, OK
Apr 15, 6:26 PM CDTHail 2.75Altus, OKBaseball size hail (2.75 inches in diameter) caused an estimated 2 million dollars in damage to homes and businesses and 600 thousand dollars to vehicles.
Apr 15, 6:36 PM CDTHail 1.75Friendship, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 15, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS54 KOUN 152325
SVROKC
OKC065-160015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT SAT APR 15 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 715 PM CDT

* AT 624 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN 
THE ALTUS AREA...MOVING EAST NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS...
  ELMER...FRIENDSHIP...HEADRICK...HUMPHREYS AND WARREN

HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY. AT 624 PM CDT... HALF DOLLAR SIZE HAIL WAS REPORTED IN 
ALTUS.

LAT...LON 3465 9948 3443 9932 3461 9911 3481 9921

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:59 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 15, 2:59 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT SAT APR 15 2000

SEVERE WEATHER STILL APPEARS LIKELY ACROSS SOUTHERN PARTS OF THE
FORECAST AREA LATE THIS AFTERNOON/OVERNIGHT AND WILL EMPHASIZE THIS
IN THE ZONES. LOW LEVEL MOISTURE HAS DEEPENED OVER MOST OF THE AREA...BUT
CLOUDS HAVE BEEN STUBBORN TO DISSIPATE. HOWEVER ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SKIES ARE CLEARING WITH
TEMPERATURES IN THE 70S. SOUTHWEST OKLAHOMA/WESTERN NORTH TEXAS WILL
ALSO BE UNDER THE LEFT EXIT REGION OF UPPER LEVEL JET BY 00Z...AND
ASSUMING ENOUGH LIFT WILL BE PRESENT TO OVERCOME CAP...STORMS WILL
GO. INITIALLY EXPECT SUPERCELLS NEAR THE DRYLINE BUT AS DRYLINE
SURGES EASTWARD BEHIND A 30-40 KNOT SOUTHWEST TO WEST WIND BETWEEN
850-700 MB SQUALL LINE SHOULD FORM WITH THREAT EVOLVING INTO A
STRAIGHT-LINE WIND EVENT WITH MARGINALLY SEVERE HAIL.

AS OF 18Z...STRONG COLD FRONT WAS LOCATED ACROSS NORTHWEST OKLAHOMA
WHICH IS WELL AHEAD OF TIMING FROM MODEL GUIDANCE. RECENT DIAGNOSTIC
TRENDS AND PROGS OF MOTION OF UPPER LEVEL TROUGH OVER THE CENTRAL
ROCKIES SUGGESTS THIS FRONT WILL CONTINUE MOVING SOUTHWARD TONIGHT
AS UPPER LEVEL TROUGH SHIFTS INTO EASTERN OKLAHOMA BY 12Z. AIRMASS
BEHIND FRONT CONSISTS OF TEMPERATURES IN THE 30S ACROSS WESTERN
KANSAS AND NORTHERN PARTS OF THE TEXAS/OKLAHOMA PANHANDLE. RECENT
ANALYSES CONFIRM THAT MODELS HAVE A POOR HANDLE ON THIS FEATURE.
THUS WILL RELY HEAVILY ON ANALYSIS THIS AFTERNOON TO PROJECT HIGHS
ON SUNDAY...BUT I SUSPECT MOST OF WESTERN AND CENTRAL OKLAHOMA WILL
WARM ONLY INTO THE 40S.

DEWPOINT DEPRESSIONS WILL BE LOW SUNDAY AND WITH THE GROUND LIKELY
REMAINING MOIST...DENSE FOG WILL BECOME A CONCERN FOR SUNDAY NIGHT AS
SURFACE HIGH DRIFTS OVER THE FORECAST AREA ALLOWING SKIES TO CLEAR
AND WINDS TO DIMINISH. UPPER LEVEL RIDGE WILL INFLUENCE THE WEATHER
MONDAY AND TUESDAY BEFORE ANOTHER COLD FRONT AFFECTS THE AREA
WEDNESDAY. STILL SOME UNCERTAINTY REGARDING DETAILS WITH MODELS
SHOWING VARIOUS SPEEDS AND INTENSITY. LAST NIGHTS MRF/YESTERDAYS
ECMWF SUGGESTS CONVECTION MAY FORM OVER SOUTHEAST OKLAHOMA THURSDAY
WHILE RECENT NOGAPS/CANADIAN IS MUCH FASTER...MOVING THIS SYSTEM
INTO THE MISSISSIPPI VALLEY BY THURSDAY MORNING. WILL FOLLOW A MORE
PROGRESSIVE SOLUTION WHICH IS CONSISTENT WITH PMDEPD FROM FRIDAY
AFTERNOON.

OKC   40  46  38  69 / 100   0   0   0
HBR   39  46  38  74 /  60   0   0   0
SPS   41  52  41  75 /  70   0   0   0
GAG   34  41  35  74 / 100   0   0   0
PNC   38  42  38  69 / 100   0   0   0
DUA   55  55  38  69 /  80  30   0   0

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, Apr 15, 12:30 PM CDT, 5 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-152000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT APR 15 2000

THE THUNDERSTORM OUTLOOK CALLS FOR A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS WEST CENTRAL AND SOUTHWEST OKLAHOMA... AS WELL
AS WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. THE MODERATE RISK
AREA IS SOUTH AND WEST OF A LINE FROM CHEYENNE... TO CANTON... TO
OKLAHOMA CITY... TO ARDMORE. THERE IS A SLIGHT RISK ACROSS THE
REMAINDER OF CENTRAL AND SOUTHEAST OKLAHOMA.

DISCUSSION...A COLD FRONT EXTENDING FROM SOUTHWEST KANSAS INTO THE
TEXAS PANHANDLE AT MIDDAY WILL MOVE SOUTHEAST ACROSS NORTHWEST
OKLAHOMA DURING THE AFTERNOON AND EVENING. ELSEWHERE... A DRYLINE IN
WEST TEXAS IS EXPECTED TO MOVE TO NEAR A CHILDRESS TO ABILENE LINE
BY LATE AFTERNOON. BY THAT TIME... A SURFACE LOW SHOULD BE LOCATED
IN THE SOUTHEAST TEXAS PANHANDLE... NEAR THE INTERSECTION OF THE
DRYLINE AND COLD FRONT. MEANWHILE... A STRONG UPPER LEVEL TROUGH
OVER NEW MEXICO WILL MOVE INTO WEST TEXAS THIS EVENING WHILE JET
LEVEL WINDS INCREASE OVER WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON ALONG AND AHEAD OF THE COLD FRONT AND DRYLINE. THE
GREATEST THREAT OF SUPERCELL THUNDERSTORMS... CAPABLE OF PRODUCING
VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES... WILL BE
DURING THE LATE AFTERNOON AND EVENING HOURS MAINLY ACROSS THE
MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE SQUALL LINE
AHEAD OF THE COLD FRONT DURING THE LATE EVENING AND OVERNIGHT HOURS
AS THEY PROGRESS INTO EAST CENTRAL AND SOUTHEAST OKLAHOMA. DAMAGING
WINDS AND HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT FROM THESE
STORMS.

EXTENSIVE CLOUD COVER ACROSS MUCH OF THE SOUTHERN PLAINS THROUGH THE
MORNING WAS LIMITING THE AMOUNT OF SURFACE HEATING. HOWEVER... THE
CLOUDS ARE EXPECTED TO BREAK UP ACROSS WESTERN NORTH TEXAS... INTO
SOUTHWEST OKLAHOMA DURING THE AFTERNOON... ALLOWING TEMPERATURES TO
WARM INTO THE 80S AND THE AIRMASS TO BECOME MORE UNSTABLE. THE
CLOUDS WILL BE  MORE PERSISTENT ACROSS THE CENTRAL AND SOUTHEAST
PART OF OKLAHOMA.

A STRONG MID LEVEL CAPPING INVERSION PRESENT OVER THE REGION IS
EXPECTED TO ERODE THIS AFTERNOON... BEGINNING IN THE WEST... AS THE
UPPER TROUGH APPROACHES THE AREA. A POSSIBLE LIMITING FACTOR FOR
THUNDERSTORM STRENGTH WAS THE PRESENCE OF RATHER LIMITED LOW LEVEL
MOISTURE AS SURFACE DEWPOINTS WERE ONLY IN THE 50S AT MIDDAY.
HOWEVER... STRONG LOW LEVELS WINDS ACROSS THE REGION WILL CONTINUE
TO SPREAD THE DEEPER MOISTURE IN SOUTH CENTRAL TEXAS NORTH TOWARDS
THE RED RIVER THIS AFTERNOON AND EVENING.

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS CENTRAL AND
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. SPOTTER GROUPS
ACROSS SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION DURING
THE EVENING AND OVERNIGHT HOURS.

CJS
Local storm report, Apr 15, 4:28 PM CDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    6 NW REYDON               OK   .88 INCH HAIL
04/15/00   ROGER MILLS                    PUBLIC REPORT

JS
Local storm report, Apr 15, 5:07 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    3 NNW MCKNIGHT            OK   .75 INCH HAIL
04/15/00   HARMON                         PUBLIC REPORT

0455 PM    1 W CHEYENNE              OK   1.00 INCH HAIL
04/15/00   ROGER MILLS                    PUBLIC REPORT

JS
Local storm report, Apr 15, 5:24 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    2 NW STRONG CITY          OK   1.00 INCH HAIL
04/15/00   ROGER MILLS                    PUBLIC REPORT

0520 PM    2 NE STRONG CITY          OK   1.75 INCH HAIL
04/15/00   ROGER MILLS                    PUBLIC REPORT

0520 PM    2 W REED                  OK   1.75 INCH HAIL
04/15/00   GREER                          HAM REPORT

0522 PM    8 W WILLOW                OK   1.00 INCH HAIL
04/15/00E   GREER                          SPOTTER REPORT

JS
Local storm report, Apr 15, 6:08 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    2 E ACME                  TX   .75 INCH HAIL
04/15/00   HARDEMAN                        HAM REPORT

AH
Local storm report, Apr 15, 6:18 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    6 NNE HAMMON              OK   .75 INCH HAIL
04/15/00   CUSTER                         SPOTTER REPORT

0550 PM    4 SE LEEDEY               OK   .75 INCH HAIL
04/15/00   DEWEY                          PUBLIC REPORT

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:13 PM CDTSevere Thunderstorm WarningOUNRoger Mills62 min
Apr 15, 4:39 PM CDTTornado WarningOUNRoger Mills36 min
Apr 15, 4:44 PM CDTSevere Thunderstorm WarningOUNHarmon46 min
Apr 15, 5:03 PM CDTSevere Thunderstorm WarningOUNGreer57 min
Apr 15, 5:12 PM CDTSevere Thunderstorm WarningOUNRoger Mills48 min
Apr 15, 5:30 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey60 min
Apr 15, 5:38 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson52 min
Apr 15, 5:55 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa50 min
Apr 15, 6:27 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey63 min
Apr 15, 6:39 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman66 min
Apr 15, 6:42 PM CDTSevere Thunderstorm WarningOUNMajor63 min
Apr 15, 6:59 PM CDTSevere Thunderstorm WarningOUNComanche61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.